Texas, 2024Dense Fog in Texas, December 17, 2024
December 17, 2024 · NWS FWD · 1 event in 1 county or zone
One fatality occurred in Fannin County due to patchy dense fog.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One fatality occurred in Fannin County due to patchy dense fog.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 16, 1:52 PM CST, 17 hours 53 minutes earlier. Its key messages:
- An active weather pattern is expected this week resulting in rain chances today through Wednesday. The highest rain chances will accompany cold fronts both this afternoon/evening and another Tuesday night/Wednesday morning.
- A few storms may produce small hail and gusty winds this afternoon and on Wednesday.
- The front on Wednesday will bring seasonal temperatures back to the region, and near or below freezing temperatures are expected for parts of the region Thursday morning.
Area forecast discussion, Dec 16, 1:52 PM CST, 17 hours 53 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
152 PM CST Mon Dec 16 2024
...New Long Term...
.KEY MESSAGES...
- An active weather pattern is expected this week resulting in
rain chances today through Wednesday. The highest rain chances
will accompany cold fronts both this afternoon/evening and
another Tuesday night/Wednesday morning.
- A few storms may produce small hail and gusty winds this
afternoon and on Wednesday.
- The front on Wednesday will bring seasonal temperatures back to
the region, and near or below freezing temperatures are
expected for parts of the region Thursday morning.
&&
.SHORT TERM... /Issued 1228 PM CST Mon Dec 16 2024/
/Through Tuesday/
The well-advertised cold front has now entered our far
northwestern counties as of noon today and will gradually continue
shifting south-southeast through the afternoon and evening before
stalling over Central Texas. Activity this morning ahead of the
front remained quite minimal with the greatest synoptic-scale
ascent displaced far to the north of our forecast area. However,
we expect an uptick in activity along/just ahead of the cold
front later this afternoon and evening as modest low-level
convergence interacts with sufficient moisture and instability.
Expect scattered storms to develop along the Red River in the next
couple of hours shifting toward the I-20 corridor and the DFW
Metroplex in the 3-5PM timeframe. 25-30 kts of deep-layer shear
may be enough for a few organized clusters of storms capable of
producing small hail and isolated strong wind gusts to develop
across portions of Northeast Texas this afternoon. This potential
will maximize generally east of the I-35 corridor and along/north
of the I-20 corridor in the 2-6PM timeframe.
The cold front looks to stall along an Athens-Waco-Lampasas line
later this evening with any lingering showers and storms remaining
anchored to this boundary into the overnight hours. Storm
coverage and intensity will quickly diminish with the loss of
daytime heating, but a passing mid-level shortwave out of West
Texas may keep at least isolated activity going through the night
and into Tuesday morning.
Expect this boundary to shift northward during the day Tuesday as
the next upper-level system shifts over the Plains and a southerly
flow regime briefly re-establishes ahead of the next cold front
expected Tuesday night into Wednesday morning (long-term
discussion). Moist, low-level southerly flow will usher in more
low stratus and some patchy drizzle/mist and fog, especially
across our east and southeast during the day Tuesday. Additional
isolated to scattered storm development may occur along the
remnants of the aforementioned frontal boundary Tuesday afternoon
during peak heating, but with very little synoptic-support,
widespread cloud cover and more subdued mid-level lapse rates,
expect this activity to remain rather unimpressive.
Langfeld
&&
.LONG TERM... /NEW/
/Tuesday Night thru the Weekend/
A stronger cold front will push into North and Central Texas late
Tuesday night into early Wednesday morning. By sunrise, the front
will be approaching Central Texas and will be south of our region
by early afternoon. A renewed chance for showers and storms will
accompany the front on Wednesday, especially for areas east of
the I-35 corridor. While severe weather is not expected, a few
storms could produce gusty winds and small hail. Behind the front,
a noticeable drop in temperatures, clearing skies, and gusty
north winds will take over the region. Expect afternoon highs on
Wednesday to range between the mid 50s to mid 60s.
With an upper ridge in place overhead behind this fast-moving cold
front, lows Wednesday night into Thursday morning will be in the
30s areawide. Guidance has pulled back the freezing temperatures
somewhat, but areas along the Red River may still flirt with
freezing temperatures by Thursday morning. After a relatively
cold start to the day, afternoon highs on Thursday will rebound
into the upper 50s to upper 60s with light winds and sunny skies.
A reinforcing cold front will impact the region Friday, which will
keep the seasonably cool, dry weather going through the weekend.
Schroeder
&&
.AVIATION... /Issued 1228 PM CST Mon Dec 16 2024/
/18Z TAFs/
MVFR conditions with cigs at/near ~2kft will continue through much
of the afternoon ahead of a cold front currently positioned near
the UKW cornerpost. FROPA will reach the D10 terminals in the
21Z-22Z timeframe with VCTS expected to develop within the
Metroplex by 19Z-20Z just ahead of the front. Confidence is
highest in TSRA impacts to the terminals in the 21Z-23Z timeframe,
therefore a TSRA TEMPO group has been included in the 18Z TAF
issuance. Severe weather is not expected, but a stronger storm or
two capable of producing brief heavy rainfall and gusty winds is
not entirely out of the question for the Metroplex terminals this
afternoon.
The front will stall near KACT later this evening with dry,
northwesterly winds bringing a period of VFR conditions to North
Texas this evening and early overnight. Moist, southerly low-level
flow will quick re-establish across the region later tonight with
MVFR stratus expected to once again overspread KACT by 06Z and
the D10 sites by 09Z Tuesday morning. Occasional mist/drizzle may
occur beneath this cloud deck, but the better potential for vsby
reductions will remain east and southeast of the TAF sites during
the day Tuesday.
Langfeld
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 54 67 51 56 36 / 20 5 50 20 0
Waco 59 75 57 61 37 / 30 20 30 30 0
Paris 53 67 50 56 33 / 30 20 70 20 0
Denton 47 67 45 54 28 / 5 5 50 10 0
McKinney 52 67 47 55 31 / 20 10 60 20 0
Dallas 54 70 52 57 36 / 30 10 60 20 0
Terrell 57 70 53 58 33 / 50 20 60 30 0
Corsicana 60 75 58 61 39 / 40 20 40 40 0
Temple 59 76 57 62 36 / 20 10 20 30 0
Mineral Wells 48 69 47 56 31 / 0 5 30 5 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Dec 16, 11:40 AM CST, 20 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1140 AM CST Mon Dec 16 2024
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1140 AM CST Mon Dec 16 2024
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms will develop along a cold front later this
afternoon and evening. The best potential for a strong storm or two
capable of small hail and gusty winds will be east and northeast of
the Metroplex this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Isolated to scattered thunderstorms are possible Tuesday through
Wednesday. Severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Dense Fog, Fannin
- When
- December 17, 7:45 AM CST
- Where
- Fannin forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.594, -96.107 (the zone’s center; the record gives no point)
The Fannin Co EM reported one fatality at the intersection of FM 897 and Hwy 82 due to patchy dense fog. Visibilities were reported at less than 50 yards in that location. Two vehicles and an 18-wheeler were involved.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Dense Fog, Fannin | 2024-12-17 | 69 | Female | Vehicle/Towed Trailer | Indirect |
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Washington, December 17 to 18, 20242 deaths · $14,000 · 59 kt wind · 12 events
- Dense Fog in California, December 17, 20241 injured · 2 events
- High Wind and Winter Weather in Montana, December 17 to 18, 202458 kt wind · 5 events
- High Wind in Oregon, December 17 to 18, 202470 kt wind · 4 events
- High Wind in Wyoming, December 17, 202453 kt wind · 2 events
- Flood and High Wind in Washington, December 17 to 18, 202470 kt wind · 2 events
- Winter Weather and Strong Wind in Idaho, December 17 to 18, 2024$5,000 · 2 events
- Lightning Strike in Mississippi, December 17, 2024$1,000 · 1 event
- Heavy Snow in Wyoming, December 17, 20241 event
- High Wind in Nevada, December 17, 202450 kt wind · 1 event
- Winter Weather in Colorado, December 17, 20241 event
- Winter Weather in South Dakota, December 17, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1229038.